ESPE Abstracts (2021) 94 P2-27

ESPE2021 ePoster Category 2 Adrenals and HPA Axis (57 abstracts)

High doses op’-DDD cause metrorragia in young girls

Cecile Thomas-Teinturier 1,2 , Claire Bouvattier 1 & Agnes Linglart 1

23 views


1Department of Pediatric Endocrinology, AP-HP University Paris-Saclay, Hospital Bicêtre, Le Kremlin-Bicêtre, France; 2CESP, INSERM, Cancer Radiation Team, Gustave Roussy Institute, Villejuif, France


Gynecomastia is a well-known effect of treatment with op’-DDD in male adults. Metrorragia in young girls is a less known effect because only a few children receive this drug, mostly for bad prognosis adrenocortical carcinoma. Moreover, it has been reported that op’DDD causes precocious puberty, but cases are not well documented. We report 2 cases of young girls receiving high-dose op’-DDD who presented recurrent metrorragia. Case 1: An 18 month old girl was diagnosed with virilizing adrenal mass. Surgical excision was complete but histology confirmed a bad prognosis adrenocortical carcinoma. It was decided to start an adjuvant chemotherapy with op’-DDD. She received 8g/m2 per day. 4 months after starting this drug, she presented gynecomastia and metrorragia. Ultrasound showed a uterine size of 55 mm, with swelling corpus, endometrial thickness 4 mm and prepubertal ovaries. Estradiol was low. Op’-DDD level was high 26 mg/l. The dosage was lessened to 6 and then 4g/m2. Gynecomastia raised progressively and intermittent metrorragia every 3 to 6 months persisted. At the age of 3.5 years old, treatment was stopped, a last event of metrorragia was observed 1 month after stopping op’-DDD. Then, gynecomastia and uterine size decreased until a prepubertal uterine size (34 mm) 2 years after stopping treatment. Puberty started at 9.5 years old and first menses occurred at 11.5 years. Case 2: An 18 month old girl was diagnosed with virilizing adrenocortical carcinoma. Microscopically incomplete surgical excision was done and an adjuvant op’-DDD therapy was started, dosage 8 g/m2. 4 months after starting therapy, gynecomastia develops progressively and a first episode of metrorragia occurred at 15 months of therapy. Uterine size was 50 mm with swelling corpus, endometrial thickness and prepubertal ovaries. Androgens and Estradiol levels were low (2.2 pg/ml) and she was still in remission of the adrenocortical carcinoma. At that time, Op’-DDD level was high 23.5 mg/l. Unfortunately, she developed a few month later a choroid plexus carcinoma and died rapidly.

Conclusion: These cases show that gynecomastia and metrorragia can occur during high dosage op’-DDD treatment even in very young girls and are reversible when therapy is interrupted. Even if gonadotropins levels were not measured, the clinical course of the first case is more in favor of an estrogen-like effect of this drug than central precocious puberty or estrogen secretion from the adrenocortical carcinoma.

Volume 94

59th Annual ESPE (ESPE 2021 Online)

Online,
22 Sep 2021 - 26 Sep 2021

European Society for Paediatric Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.

My recently viewed abstracts